Article Text

Download PDFPDF
Case report
Colistin-induced acquired Bartter-like syndrome: an unusual cause of meltdown
  1. Mohammad Tabish,
  2. Manjit Mahendran,
  3. Animesh Ray and
  4. Naval Kishore Vikram
  1. Medicine, All India Institute of Medical Sciences, New Delhi, India
  1. Correspondence to Dr Animesh Ray; doctoranimeshray{at}gmail.com

Abstract

Colistin-induced nephrotoxicity is commonly associated with elevation of serum creatinine level or a reduction of urine output. Uncommonly, tubulopathy associated with colistin has been reported. Here we present a unique case of a 46-year-old man who developed polyuria, hypokalaemia, hypocalcaemia, hypomagnesemia and metabolic alkalosis after 3 days of therapy with intravenous colistimethate sodium. After ruling out other causes, a diagnosis of colistin-induced acquired Bartter syndrome was made. The patient required daily aggressive intravenous repletion of fluids and electrolytes. However, polyuria and metabolic abnormalities abated only after drug discontinuation.

  • infections
  • drugs: infectious diseases
  • fluid electrolyte and acid-base disturbances
View Full Text

Statistics from Altmetric.com

Footnotes

  • Contributors Manuscript writing and literature review was done by MT and MM. Case editing was done by AR and NKV. All four authors were part of treating team of patient.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent for publication Next of kin consent obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.